Venting

Anything on your mind that isn't about RLS? It's nice to realize that there is life beyond this disease and have an opportunity to get to know our online family in a different context.
Neco
Posts: 2297
Joined: Tue Oct 04, 2005 10:18 am
Location: Somewhere in the midwest
Contact:

Post by Neco »

I don't think I ever commented on this, but I may as well now.
When I started off and was diagnosed with RLS, I had at the time only been taking Vicodin as a sleep aid. Then the doctor diagnosed me and we continued that route, and I eventually did try Requip, Mirapex, Lyrical and all the rest over the years..

But when I started off my RLS was primarily in one leg, from what I recall... It wasn't even atypical RLS.. It was more PLMD type things, the leg would start moving on its own, and I could stop it when I noticed. But then it became things like those sensations and from there it simply progressed almost like a rocket

I'm not sure how long it took to become both legs, arms, and sometimes torso. But it definitely happened in 3 years or less. It kind of raises that old question about opiates and other things being possible triggers for the RLS in the first place. But I am 100% certain I had not "augmented" off of any other medications.

My addiction problems aside, I could obtain relatively the same relief I needed to feel comfortable, in a pretty low dose range, over many different painkillers pretty consistently.. So it couldn't be augmentation in its traditional sense, from the way I see it.

Maybe it is possible there is a population of us, like the many others that have odd RLS quirks, where the RLS for one reason or another, rapidly progresses throughout the body?

ViewsAskew
Moderator
Posts: 16233
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Maybe part of the difference is the time frame.

Your post is a great reminder that while the specialists know some things, there is a BUNCH that they don't know. And, I suspect that what they truly deeply know about augmentation is pretty limited.

Having augmented severely, I was fascinated by it. I read all the articles I could find (not many) and then I went to see a talk by Dr Allen on augmentation during the 2006 RLS convention. After the session was over, I chatted with him on the way to the next session to get more specific answers. I pressed him for a "rule" that we could apply to be able to help those of us here who might be having augmentation. He said that he and the other researchers he worked with felt that you could tell augmentation from progression by the following:

You were on a DA , AND
The RLS spread to other body parts, was more intense, and/or happened earlier or later in the day, AND
this happened in 1.5 years or less

Now, I don't know what's magic about 1.5 years. It's also interesting that he didn't say that you had to have ever increased the dosage. Seems that increasing the dosage makes it more of a sure thing, based on what people have written here. And, since I haven't talked with him in almost 2 years, I'm not sure if this still applies. I'm guessing it's probably still similar, but the time period could have changed.

Related to the opiates....no question that there are thousands of people who do get RLS when stopping opiates. So, maybe drugs that change our brain chemistry--and some of them do this permanently, such as Extasy--have the capability of worsening RLS - temp or permanently. It would be interesting to find out if ANY drug that changes chemistry can do this. Or only ones that affect dopamine or serotonin.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

cornelia

Post by cornelia »

Well, my RLS became very severe within 1 year, first only legs, within 3 month it spread to my whole body, including my face . With meds the face and torso part have disappeared.

Corrie

Neco
Posts: 2297
Joined: Tue Oct 04, 2005 10:18 am
Location: Somewhere in the midwest
Contact:

Post by Neco »

I'll have to ask my sister when she started noticing her RLS. She doesn't get it like me, she's more like my mom, gets it now and then but not a major problem. Tho she seems to go with the idea its RLS while my mom just keeps finding excuses to say its not.. I dunno.

Anyway, I know my sister has tried Ecstacy in the past, being the relatively good little girl who finally moved away all the way to Seattle, and started going to raves.. Would be interesting to see if she can point to it either before or after.. Since E basically tells your brain to dump massive amounts of Serotonin into your system and keep going in overdrive (I believe that is why people heat up and can die without proper water management)

The modified chemistry thing seems plausible. I'd only been exposed to opiates one time previously, when I was around 17 or so.. Had a really bad headache or something and my mom gave me a tylenol 3.. Wish she had told me to take it with something besides the chicken I was eating.. I thought I wad dying from the stomach cramps. (my girlfriend back then had a similar experience when we were 18, she had T3 for some dental problems and cramped so bad her folks took her to the ER)

Anyway.. back then I had so many problems, especially with insomnia, no matter how hard I tried I couldn't sleep right and hold down a job as a consequence.. But never really dealt with RLS until I began taking Vicodin regularly.. I've always been afraid to discuss narcotics as a trigger with my doctor as I don't want him to think it's just some prolonged withdrawal effect (even though I have gone 2 weeks without narcotics before and the situation never improved, and only hurt my mental health). I'm sure now he might regard it differently, but all the same.

Rubyslipper
Posts: 992
Joined: Wed Mar 24, 2004 2:53 am
Location: Missouri

Post by Rubyslipper »

I'm answering your CPAP question, yes I use a CPAP machine and occasionally have used a sleeping aid. My CPAP wakes me up everytime I move or turn over because I have to adjust the mask. So when I am just at the end as far as being tired, I have used a sleep aid. I just have to be careful because most OTC aids have an antihistimine and that will drive me and my legs crazy.

I have been extremely fortunate not to have augmented. I've been on the same medication and dosage for about 3-4 years. I hope you find some relief soon.
You've always had the power my dear, you just had to learn it for yourself! (Glinda of Oz)

maxietobias
Posts: 22
Joined: Sat Feb 23, 2008 11:46 pm
Location: Washington State

C-Pap

Post by maxietobias »

Thanks for your input. I haven't slept well for 3 months--due to Prednisone. My family doctor would be willing to prescribe temazepam for sleep if needed. I think I will ask for some to take when I just have to sleep.

I am off Prednisone starting today :) and I will probably go through withdrawal symptoms but I am so happy to get off that nasty drug!!

Like you, the mask wakes me up several times a night :roll:

Hope everyone can get some sleep tonight.

Ruth

tazzer
Posts: 626
Joined: Fri Mar 10, 2006 6:36 pm
Location: Northern Virginia
Contact:

Post by tazzer »

ATTENTION ALL......HELL HAS FROZEN OVER......

i am actually in a good mood today :D

just sharing 8)

dee the happy
I feel like a science project!!!

“The syndrome is so common that it should be known to every physician.”
Dr Karl Ekbom, 1945

cmoore1958
Posts: 232
Joined: Wed Jan 23, 2008 11:47 pm
Location: Texas

Post by cmoore1958 »

Dee the Happy, you have made me Cyndi the Extatic! I am so glad for you! Happy is a good place to be. Hey I've slept over 8 hours the past 2 nights so I just know that your happiness is just for me. LOL

Seriously, I appreciate you a lot, girlfriend. Don't worry, be happy!

Cyn
Even when we are by ourselves, we are never truly alone.

My motto: It's MY pitty-party and I'll vent if I want to.

ctravel12
Posts: 2125
Joined: Mon Jul 03, 2006 2:02 am
Location: Lake Havasu City, Arizona
Contact:

Post by ctravel12 »

Hi Dee am glad that you are in a good mood but never noticed you being in a bad mood. Have a great day.
Charlene
Taking one day at a time

tazzer
Posts: 626
Joined: Fri Mar 10, 2006 6:36 pm
Location: Northern Virginia
Contact:

Post by tazzer »

lol o i hide it well... :lol:
I feel like a science project!!!

“The syndrome is so common that it should be known to every physician.”
Dr Karl Ekbom, 1945

lorabell
Posts: 84
Joined: Sat Jan 12, 2008 4:14 am
Location: NO. IL.
Contact:

Post by lorabell »

Hi Dee.
I am tickled pink for you.! After coming off a 4 day miserable-thon, I can really appreciate your good times. We have them so few and far between it seems.
Also, I hate to tell you, hell froze over not to long ago. The north side Chicago baseball team won a chance at the championship. ( I am a St. Louis Cards fan ) so saying their name is a 4 letter word for me. LOL
The Cubs.
Please, all you in Chi. be nice, I was routing for them. Honest. !
anyway, glad your good. That is the place to be.
hugs,
lorabell
aka
wowobl
Always remember, if you cut off your limbs, you'll have phantom rls and nothing to rub .LOL

becat
Posts: 2842
Joined: Thu Apr 29, 2004 11:41 pm

Post by becat »

LOL Lorabell.

Yeah baseball again and soon.

Lynne Go Yanks!

cmoore1958
Posts: 232
Joined: Wed Jan 23, 2008 11:47 pm
Location: Texas

Post by cmoore1958 »

Spring Training is underway with the season not too far off.

GO ASTROS! Love my baseball!

Cyndi
Even when we are by ourselves, we are never truly alone.

My motto: It's MY pitty-party and I'll vent if I want to.

Post Reply